Alert archive / Missouri / Tornado Warnings in 2025

Tornado Warning 113, NWS Paducah, KY

May 16, 2025Carter County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at May 16, 2025, 2:05 PM CDT for Carter County, Wayne County, Missouri. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 2:05 PM CDT (19:05 UTC)
Expired
May 16, 2025, 3:00 PM CDT
In force
55 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
3.0 in

Counties Carter County, MO, Wayne County, MO

The radar

The St Louis radar (KLSX), 183 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:36 PM CDTFUNNEL CLOUD1 Nne Van Buren, MOrotation spotted nothing on ground.
May 16, 2:36 PM CDTHAIL 2.52 Wnw Van Buren, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:58 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WFUS53 KPAH 161905
TORPAH
MOC035-223-162000-
/O.NEW.KPAH.TO.W.0113.250516T1905Z-250516T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
205 PM CDT Fri May 16 2025

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Carter County in southeastern Missouri...
  Southwestern Wayne County in southeastern Missouri...

* Until 300 PM CDT.

* At 204 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Winona, or 19 miles west of Van Buren, moving east
  at 55 mph.

  HAZARD...Tornado and hail up to three inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fremont around 210 PM CDT.
  Van Buren around 215 PM CDT.
  Ellsinore around 235 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
      3705 9096 3705 9078 3714 9078 3714 9076
      3717 9076 3717 9074 3718 9073 3692 9068
      3689 9068 3688 9067 3691 9122
TIME...MOT...LOC 1904Z 268DEG 49KT 3703 9136 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...3.00 IN

$$

SP
1 follow-up statement
015 
WWUS53 KPAH 161932
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
232 PM CDT Fri May 16 2025

MOC035-223-162000-
/O.CON.KPAH.TO.W.0113.000000T0000Z-250516T2000Z/
Carter MO-Wayne MO-
232 PM CDT Fri May 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR CENTRAL
CARTER AND SOUTHWESTERN WAYNE COUNTIES...

At 232 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Van Buren, moving east at 50 mph.

HAZARD...Tornado and softball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ellsinore around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3708 9111 3710 9101 3710 9096 3705 9096
      3705 9078 3714 9078 3714 9076 3717 9076
      3717 9074 3718 9073 3692 9068 3691 9068
      3691 9075 3693 9117 3709 9120
TIME...MOT...LOC 1932Z 267DEG 46KT 3704 9096 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...4.00 IN

$$

SP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 16, 11:49 AM CDT, 2 hours 16 minutes earlier. Its key messages:

  • A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
  • More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 11:49 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1149 AM CDT Fri May 16 2025

.KEY MESSAGES...

- A significant dangerous severe weather outbreak is expected
  this afternoon into this evening. All severe hazards are in
  play...including strong/intense, and potentially long tracked
  tornadoes, widespread and potentially significant damaging
  wind, and large and damaging hail. The inherent risk of
  flooding from very heavy rain will be more localized.

- More stormy weather returns early next week with severe
  weather potential again Tuesday.

&&

.DISCUSSION...
Issued at 1148 AM CDT Fri May 16 2025

As the atmosphere recovers from early day thunderstorms, all
indications are that by mid afternoon, we will again be primed
and ready for severe storms to develop. Our thermodynamics
remain charged, with 3500-4500 J/KG2 expected ahead of the
approaching system. It brings with it the right entrance region
of an upper level jet, while the low levels start cranking
too...deep layer shear remains largely 50-60 KTS thru the
event. The incoming CAM models all paint some discrete
development as early as 19 or 20Z, with more elements becoming
linear with time thereafter. There is some play between about
half of the modeling suggesting an area of low pressure
developing with a warm and cold sector on the mesoscale or
smaller, while the other half are more discrete with perhaps two
line segments moving across the area. STP still goes up to
about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on
average, we're concerned at the high end potential for
significant tornaodes/damaging wind, not to mention the large
hail threat. Residual boundaries laid out already or in the pm
convective atmosphere may further complicate these layouts, but
it appears that regardless of that, or it even muting that
somewhat, we'll have an active and very dangerous afternoon-
evening to come. Ultimately we may see the convection line out
with intense wind gusts in excess of 70 mph as it sweeps across
the area by late evening. In addition to the aforementioned
hazards, we'll also see an inherent risk of flooding from very
heavy rain, but it should be more localized.

We get a short-lived pause thereafter, CWA-glancing activity
not withstanding, that carries us thru the first half of the
weekend, before the pattern turns more active the back half of
the weekend and leading into next week. That's when our next
best chance of strong storms comes in by/for Day5 (Tuesday), but
many elements will have to come together between now and then
for us to have higher confidence precision in the 15% blanket
SPC has overtop most of the PAH FA for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1148 AM CDT Fri May 16 2025

Developing/active convection will offer a potpourri of
restrictions to flight terminal forecasts this package,
particularly thru 06Z. Strong to potentially severe storms are
anticipated at all terminals during the afternoon and into the
evening hours, when most restrictions to CIGS/VSBYS will exist,
and hail and strong/storm gusty winds are included in the
forecast. After 06z, cold fropa should scour clouds out with a
look to returning Visual Flight Rules without exemptions
by/before Saturday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 16, 11:17 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1117 AM CDT Fri May 16 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A significant and dangerous severe weather outbreak is still
anticipated this afternoon and evening. Supercells are expected
to form into an intense line of storms late in the afternoon and
early this evening. Strong tornadoes, widespread and locally
intense damaging winds, and very large hail, will be possible.
Very heavy rain may cause localized flooding. Frequent deadly
lightning will accompany strong storms as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms return to the forecast early next week, with Tuesday
offering the next best chance for strong to potentially severe
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated later today into tonight.

In the hours before

Special weather statement, May 16, 8:59 AM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
859 AM CDT Fri May 16 2025

KYZ009-012-017-021-022-161500-
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Murray, Cadiz, Hopkinsville, Greenville,
and Elkton
859 AM CDT Fri May 16 2025

...Strong Thunderstorms This Morning...

At 859 AM CDT, Paducah radar detected scattered thunderstorms,
some strong, across portions of western Kentucky.

These storms are producing frequent lightning, heavy rain, and may
also have some small hail. The strongest storms that just moved
across Calloway county produced pea to dime sized hail in the
southern part of the county, according to local officials.

In addition, heavy rain may cause localized street and low land
flooding.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:22 AM CDTSevere Thunderstorm WarningPAHButler, Stoddard38 min
May 16, 4:53 AM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard52 min
May 16, 5:23 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid52 min
May 16, 6:20 AM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Stoddard40 min
May 16, 6:26 AM CDTSevere Thunderstorm WarningPAHButler, Ripley49 min
May 16, 6:47 AM CDTSevere Thunderstorm WarningPAHButler, Stoddard43 min
May 16, 7:35 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid40 min
May 16, 2:41 PM CDTTornado WarningPAHBollinger, Carter, Stoddard, Wayne64 min
May 16, 2:45 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHCarter30 min
May 16, 2:59 PM CDTTornado WarningPAHBollinger, Wayne31 min
May 16, 3:21 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Scott, Stoddard, Wayne54 min
May 16, 3:29 PM CDTTornado WarningPAHBollinger33 min
May 16, 3:49 PM CDTTornado WarningPAHBollinger, Cape Girardeau41 min
May 16, 3:57 PM CDTTornado Warning Tornado observedPAHMississippi, Scott, Stoddard48 min
May 16, 4:01 PM CDTSevere Thunderstorm WarningPAHCape Girardeau20 min
May 16, 4:16 PM CDTTornado WarningPAHCape Girardeau17 min
May 16, 4:27 PM CDTTornado Warning Tornado observedPAHMississippi48 min
May 16, 5:09 PM CDTSevere Thunderstorm WarningPAHBollinger, Carter, Wayne51 min
May 16, 5:12 PM CDTTornado WarningPAHPerry23 min
May 16, 5:24 PM CDTTornado WarningPAHPerry36 min
May 16, 5:27 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley48 min
May 16, 5:33 PM CDTSevere Thunderstorm WarningPAHPerry42 min
May 16, 5:45 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Stoddard, Wayne45 min
May 16, 5:49 PM CDTTornado WarningPAHPerry41 min
May 16, 5:56 PM CDTTornado WarningPAHBollinger, Stoddard, Wayne25 min
May 16, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHButler, Carter, Ripley46 min
May 16, 6:15 PM CDTTornado WarningPAHBollinger, Cape Girardeau, Scott, Stoddard45 min
May 16, 6:17 PM CDTSevere Thunderstorm WarningPAHButler, Ripley43 min
May 16, 6:35 PM CDTTornado WarningPAHButler, New Madrid, Stoddard40 min
May 16, 6:40 PM CDTSevere Thunderstorm Warning Destructive damage threatPAHButler, New Madrid, Stoddard50 min
May 16, 6:45 PM CDTTornado Warning Tornado observedPAHMississippi, Scott45 min
May 16, 6:58 PM CDTSevere Thunderstorm WarningPAHButler, Ripley47 min

Nearby

Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.